South Dakota, 2017

Damaging Winds in South Dakota, August 6, 2017

August 6, 2017 · NWS ABR · 2 events in 1 county or zone

An isolated thunderstorm brought severe winds up to over 70 mph south and southeast of Murdo during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought severe winds up to over 70 mph south and southeast of Murdo during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 2:14 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 6, 2:14 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
314 PM CDT Sun Aug 6 2017

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM CDT Sun Aug 6 2017

Another round of showers and thundershowers have kicked off this
afternoon mainly north and south of the Highway 12 corridor. These,
like the precip yesterday, last night and early this morning are
associated with a wave of energy moving through the northwesterly
flow aloft. So, some areas will continue to see showers/t-showers
the remainder of the afternoon into this evening as all this
activity gradually slides southward. No severe weather is expected,
but some of the strongest cells could produce locally heavy rain,
small hail and gusty winds.

The last in this current series of waves will slide southeast across
the area tonight and exit the region during the day Monday. Precip
chances will end late this evening from north to south, however
cloud cover will continue to remain in portions of the area through
the overnight. Herein lies the tricky part of this forecast in that
how fast or slow will the clearing line, already seen on visible
satl across the I-94 corridor in North Dakota, move across our CWA?
Overnight lows will be dependent on whether or not skies become
clear or remain cloudy. Nonetheless, expect readings to bottom out
in the 50s.

The remainder of this forecast period will feature more quiet
weather as high pressure gradually takes hold of the pattern. Skies
may initially start more cloudy south versus north Monday morning.
However, we can expect to see more sunshine for most locales than
we've seen the last couple days. Temps should rebound in response
as highs climb into the 70s to around 80 degrees Monday afternoon.

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM CDT Sun Aug 6 2017

The region will be slightly warmer and drier on Tuesday as the upper
trough lifts to the northeast and high pressure dominates at the
sfc. The relief will be short-lived, however, as an upper trough
once again settles down over the Plains and sfc low pressure returns
Tuesday night through Thursday bringing clouds and showers and
thunderstorms. Models have been very consistent with maintaining
this cooler and wetter pattern. Temps will only max out in the 70s.
Although, the consensus models show a warm up by the end of next
weekend, this will likely be delayed somewhat given the latest progs
from the global models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1243 PM CDT Sun Aug 6 2017

A bit of a challenge to time out cloud cover and precip during the
first half of this forecast. Went with VCTS mention at KMBG and
KPIR during the afternoon into the early evening as this area will
stand the best chance for pcpn. Mostly VFR conditions can be
expected, but did hold onto some MVFR cigs at KMBG thru mid/late
aftn today. Anticipate a slow, but gradual decrease in cloud cover
from north to south overnight into Monday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Vipond
LONG TERM...Wise
AVIATION...Vipond
Hazardous weather outlook, Aug 6, 2:23 AM CST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
323 AM CDT Sun Aug 6 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
323 AM CDT Sun Aug 6 2017 /223 AM MDT Sun Aug 6 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today and
tonight. Overall the severe threat with any storms today remains
low, however cannot rule out small hail or brief gusty winds with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

While Monday looks to be dry, the unsettled pattern will continue
through much of the week, and at this point, the severe storm
threat remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Serr

The radar

The Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 6, 2:53 PM CST
Where
Jones County, 0.69 mi N of Murdo Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.860, -100.720

Thunderstorm Wind, Jones

When
August 6, 3:00 PM CST
Where
Jones County, 2.11 mi ESE of Murdo Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.840, -100.680

Sixty-five mph winds were estimated stripping leaves off of trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718992, 718993.